Rib tightness after a stroke
I had sensory stroke a month ago and am experiencing numbness on left side….I especially bothered by a very tight rib cage that makes it hard to breath. Has anyone else had this experience and were you able to find help.
Interested in more discussions like this? Go to the Stroke & Cerebrovascular Diseases Support Group.
Hello, @nanna – welcome to Mayo Clinic Connect. I'm sorry to hear you are experiencing this numbness on the left side after your stroke a month ago. I can imagine that if your ribs are feeling tight, it would seem hard to breathe.
You might be interested to read this Mayo Clinic article on rehab post-stroke https://www.mayoclinic.org/diseases-conditions/stroke/in-depth/stroke-rehabilitation/art-20045172
I'd like to bring in @brightwings @johnbishop @ajweb93 @jenniferhunter @shamilton @captainmidnight @IndianaScott to see if they have any input for you on this rib tightness and if they can make any suggestions about finding help.
Have your neurologist or any physical therapist you've seen for your stroke and its effects weighed in on the numbness and rib cage status? If so, what were their thoughts?
Thank you for contacting me, yes, bring in anyone that might be able to help. My neurologist says that it's my nerves going crazy I guess since they are connected to the part of my brain that is dead. He at first put me on some meds for anti siezure…it had some bad effects on me so then he wrote me a prescription for lyrica but I am afraid to try it now. I think that exercise tightens it up even more. Sometimes the tightening moves from top of ribs to right above my left leg. I can take that better than when it feels like I have a boa constrictor around my rib cage. I can take the tightening on my leg and feet and arm but the ribs and hand are the worse. The physical therapist just gave me a stretch. Both Nerologist and P.T. said it is not my muscles but that is hard for me to believe. Diazapam helps some but you can't get that easily and you can't take it in the day time without being drowsy. I've heard that it could take up to 6 months to a year and if I don't get feeling back in 2 years I won't get it back.
I have the same post-stroke symptoms as you are describing. I had a stroke 4 weeks ago. I have the same tightness of my ribcage, along with the sensation of walking on a golf ball under my left foot. I was wondering if these sensations will subside with time, and how much time?
I’m having the exact same issue. Any updates?
I see it has been over 2 years since you left this message here? Did you tightness in you ribs go away, and if so, how long did it take?
I suffered a ischemic stroke in the Thalamus on January 13 three hours after ACDF surgery in the hospital bed. I had P. T. For six months before they gave up. No meds Baclefen, Tizanidine, Gabapentin, Valium have helped. Still experiencing contractures on whole right side including my ribs. Don't give up.
I had this happen recently (I am 6 years post stroke). It was shortly after the addition of a new statin medication (Fenofibrate). I already take Rosuvastatin (night) and Ezetimibe (morning). Within a couple of months of starting the Fenofibrate I started to have tightness in my ribs. It escalated over several months to me having a hard time taking a deep breath, sleeping was painful, moving while laying down was hard, they ached all the time-even just sitting reading a book. On the advice of my pharmacist and family doc I stopped taking this new medication and the feeling went away. They told me that Rosuvastatin can cause these types of issues and Fenofibrate was amplifying the Rosuvastatin dose I was already taking and was the likely culprit.
Speak with your pharmacist to review your medication list, then talk with the rest of your health team. My pharmacist is a key part of my health team.
I understand being scared. I was born with epileptic conditions and they keep being shocked that I'm alive. But I know things can be scary. I thought I was just having seizures when I had a stroke. And I didn't tell anyone about it for 4 months. Because I was scared and have had an endless cycle of meds and drs my whole life. I'm 33 and the whole right side of my body is numb now. Talk to your drs, take the proper meds and maybe do some things to relax. They are trying to help do what they can to keep you alive. Work on things at your own pace. Do things that relax you because you still can!
I had a hemorrhagic stroke 6 years ago and have been on Fenofibrate for almost a year. I also take Crestor. After reading your comment, I’m wondering if the Fenofibrate is causing the severe pain in my left “claw” hand and elbow. My right Caroid artery is completely blocked and I have some blockage in the left one was the reason for the addition of Fenofibrate. Did they increase your Crestor when you stopped taking it? Or put you on any other statin?
They didn’t increase me Rosuvastatin from my regular dose (10mg). I already take Ezetimibe as well. Fenofibrate was added as a 3rd statin for me.
Talk with your pharmacist and medical team to find out what works best for you.